Hail, Montgomery
- When
- May 28, 12:28 PM CST to 12:29 PM CST
- Where
- Montgomery County, Litchfield to 1.58 mi SW of Lake Lou Yaeger
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -89.650
A warm front was lifting northward through forecast area. Severe storms developed along and north of the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A warm front was lifting northward through forecast area. Severe storms developed along and north of the boundary. There were numerous reports of large hail with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 11:27 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1227 PM CDT SAT MAY 28 2011 .DISCUSSION... /238 AM CDT SAT MAY 28 2011/ THIS FCST PCKG FOCUSES ON SEVERE THUNDERSTORM POTENTIAL FOR TODAY/TONIGHT AND TEMPERATURE TRENDS OVER THE NEXT FEW DAYS. EARLY MORNING VWP/PROFILER OBS SHOW A 50KT LLJ HAS DEVELOPED OVER ERN OK WITH 900-800MB MOISTURE CONVERGENCE ON THE NOSE OF THE LLJ AND A ZONE OF 850MB FRONTOGENETICAL FORCING SUPPORTING ELEVATED THUNDERSTORMS OVER SERN KS/SWRN MO. AS THE LLJ SHIFTS EWD THIS MORNING THE AREA OF BEST FORCING ALSO SHIFTS EWD THEN REFOCUSES FARTHER NORTH AS THE LLJ BROADENS AND INTENSIFIES LATER TONIGHT. AT THE SFC...A WMFNT MARKED THE BOUNDARY BETWEEN A VERY MOIST AIR MASS OVER OK/AR AND A COMPARATIVELY DRIER AIR MASS OVER MOST OF MO. THIS WMFNT LIFTS NWD TODAY AND ALLOWS BETTER MOISTURE TO SPREAD INTO THE CWA. SPC DAY 1 OUTLOOK INCLUDES THE NRN HALF OF THE CWA IN A SLIGHT RISK AREA...AND ATTM THE SEVERE WEATHER CONCERN FOR OUR AREA IS TIED TO AFTN/EVE REDEVELOPMENT MORE SO THAN THE EARLY MORNING STORMS ACROSS KS AND SWRN MO. THAT SAID...CANNOT RULE OUT SOME HAIL IF THOSE STORMS DO MAKE IT INTO THE SRN HALF OF THE CWA THIS MORNING. MODELS CONTINUE TO FORECAST LAPSE RATES OF AROUND 7 DEG C/KM SPREADING ACROSS THE AREA THIS AFTN WHILE LOW LEVEL MOISTURE STEADILY INCREASES THROUGH THE DAY AS THE WMFNT LIFTS NWD. EVEN IF CONVECTIVE DEBRIS FROM EARLY MORNING STORMS OVER KS/SWRN MO INHIBITS DESTABILIZATION...INSOLATION WITH ANY BREAKS IN THE CLOUDS WILL ENHANCE INSTABILITY AND 0-6 KM SHEAR OF 50 TO 60 KTS IS SUFFICIENT FOR ORGANIZED CONVECTION. WMFNT LIFTS NORTH OF THE AREA BY MON WITH A RAPID WARM UP EXPECTED ON SUN AND MON DUE TO WARM SLY SFC FLOW AND SWLY FLOW ALOFT AS HIGH PRESSURE BUILDS OVER THE SERN CONUS. ALTHOUGH MODELS HAVE BACKED OFF SLIGHTLY ON H85 TEMPS FOR MON...OVERALL PATTERN RECOGNITION SUGGESTS THAT MEMORIAL DAY WILL BE VERY WARM AND I WOULD NOT BE SURPRISED TO SEE HIGHS REACH THE LOW TO MID 90S...THEREFORE STARTED NUDGING HIGHS UPWARD FOR MON. SUN AND MON BOTH LOOK BREEZY WITH 30KT WINDS MIXING DOWN TO THE SURFACE...BUT WITH THE WMFNT WELL NORTH OF THE AREA PCPN CHCS LOOK RATHER SLIM. FEW CHANGES PAST 12Z TUE. KANOFSKY && .AVIATION... /1214 PM CDT SAT MAY 28 2011/ THUNDERSTORMS ARE THE PRIMARY CONCERN FOR AVIATION INTERESTS TODAY. A WARM FRONT WILL MOVE UP FROM SOUTHERN MISSOURI INTO CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. STORMS ARE ALREADY FIRING WELL NORTH OF THE FRONT IN NORTHEAST MISSOURI...SO JUST ABOUT ANYWHERE ACROSS THE BI-STATE REGION COULD SEE STORMS TODAY...BUT THE GREATEST THREAT IS LIKELY ALONG AND NORTH OF THE I-70 CORRIDOR. MVFR CIGS BETWEEN 1500-2500FT ARE POSSIBLE AS THE FRONT MOVES NORTH THROUGH THE AREA. ANOTHER ROUND OF STORMS IS POSSIBLE LATE TONIGHT AS THE LOW LEVEL JET INCREASES OVER THE AREA. FRONT SHOULD BE NORTH OF THE AREA BY LATE SUNDAY MORNING BRINGING AN END TO THE THUNDERSTORM THREAT. SPECIFICS FOR KSTL... AM UNCERTAIN HOW MUCH OF A THUNDERSTORM THREAT THERE IS AT LAMBERT TODAY AND TONIGHT. THINK MOST STORMS WILL STAY JUST NORTH OF THE TERMINAL...BUT AM NOT CERTAIN ENOUGH OF THAT FEELING TO PULL THUNDER FROM THE FORECAST AT THIS TIME. ALSO...NOTICING A LARGE AREA OF 1500-2000FT CIGS DEVELOPING OVER CENTRAL AND SOUTH CENTRAL MISSOURI WHICH COULD MOVE UP TO AFFECT LAMBERT LATER THIS AFTERNOON AS THE WARM FRONT SHIFTS NORTH. WILL MONITOR THE CIGS CLOSELY TO SEE IF THEY GET HIGHER AS THE DAY WARMS UP. MORE STORMS ARE POSSIBLE LATE TONIGHT...THOUGH THE BULK OF THE PRECIP LOOKS TO BE WEST AND NORTH OF THE STL METRO AREA. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 409 AM CDT SAT MAY 28 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-290915- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 409 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY AND TONIGHT. SOME OF THE STORMS NORTH OF INTERSTATE 70 IN MISSOURI AND ILLINOIS COULD BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY MORNING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL PERRY 39.43N 91.67W
05/28/2011 E1.25 INCH RALLS MO TRAINED SPOTTER
HAIL SIZE VARIED FROM HALF-DOLLAR TO SILVER DOLLAR.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL BOWLING GREEN 39.34N 91.20W
05/28/2011 E1.00 INCH PIKE MO TRAINED SPOTTER
COMING DOWN HARD
&&
FGLASSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL BOWLING GREEN 39.34N 91.20W
05/28/2011 M1.25 INCH PIKE MO TRAINED SPOTTER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL PERRY 39.43N 91.67W
05/28/2011 M1.50 INCH RALLS MO TRAINED SPOTTER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 6 S PERRY 39.34N 91.67W
05/28/2011 E1.50 INCH RALLS MO TRAINED SPOTTER
HAIL IN HUTCHINSON MISSOURI - 6 MILES SOUTH OF PERRY.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
111 PM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 S CLARKSVILLE 39.30N 90.91W
05/28/2011 E0.75 INCH PIKE MO TRAINED SPOTTER
HAIL LOCATED 5 SOUTH OF CLARKSVILLE NEAR HIGHWAY 79.
&&
DYEThe St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
15 hail. Local standard time, as filed.
Most of the hail was quarter to ping pong ball size, though a few of the hail stones were softball size.
Hail up to baseball size damaged a number of car windows in town. Also, there were several reports of siding and roof damage due to the large hail.
Lots of large hail fell over town, so of the hail stones were up to softball size. A few cars had their windows broken on them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323296, 323329, 323331, 323332, 323333, 323335, 323336, 323337, 323338, 323339, 323340, 323341, 323342, 323344, 323347.